South Dakota, 2017Damaging Winds in South Dakota, May 15, 2017
May 15, 2017 · NWS FSD · 4 events in 2 counties and zones
Thunderstorms were moving into portions of Douglas County in the dawn hours when one of the storms produced a wet microburst resulting in very strong winds and widespread damage. Most of the damage was in and immediately around the town of Armour, SD.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms were moving into portions of Douglas County in the dawn hours when one of the storms produced a wet microburst resulting in very strong winds and widespread damage. Most of the damage was in and immediately around the town of Armour, SD.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 15, 5:09 AM CST, 1 hour 56 minutes earlier.
Area forecast discussion, May 15, 5:09 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
609 AM CDT Mon May 15 2017
.SHORT TERM...(Today and Tonight)
Issued at 351 AM CDT Mon May 15 2017
As it so often is, forecasting thunderstorms is no easy task. And
today is another example of the problems related to thunderstorm
development, propagation and their effects on locations of
boundaries for future thunderstorm development.
Early this morning showers and thunderstorms were ongoing over
western SD and starting to work into central SD at 8z. This was in
response to a weak lead wave spinning out of the deepening trough
over the western United States into the southern Rockies. The
location of thunderstorms hints that development is likely taking
place above 800mb and suspect somewhere between about 800mb and
700mb given the location of the mid level boundary. The low levels
were stuck in a north to northeast flow which was advecting more
stable air southward.
As this wave moves through this morning the location of the mid
level boundary will be very important. Some indications that the
boundary will falter a bit as the wave moves by, but with some
increase in mid level southerly flow south of this boundary suspect
that there will be scattered thunderstorms as the wave passes. There
is a good chance that the convection will diminish from about mid
morning through late afternoon with the better chance for lingering
showers and thunderstorms shifting east of Interstate 29.
By very late afternoon and evening the next, stronger wave will lift
northeast into the area. At 8z this wave was over the four corners
region of the U.S. This wave will bring deeper moisture and stronger
instability into the area and a much stronger LLJ to help focus
thunderstorm development. Model soundings hint that somewhere near
the 850mb boundary will see the weakest capping so will try to focus
the higher pops near and north of this boundary, but will not rule
out potential development as low as 925mb. This should bring the
greatest threat for thunderstorms from about 2z through 10z and
especially east of the James River. Whiles severe weather should not
become widespread elevated CAPE values could reach around 2000 J/kg
and 1-6km shear will likely reach about 25-30 knots of shear. This
should allow a few storms to possibly attain rotation so an isolated
storm with golf ball hail should be possible.
.LONG TERM...(Tuesday through Sunday)
Issued at 351 AM CDT Mon May 15 2017
After a quiet and dry weekend, unsettled weather returns with
periodic chances for showers and thunderstorms, some of the storms
could become severe.
At upper levels, the amplified trough across the Four Corners
becomes deeper and negatively tilted as it moves northward into the
High Plains. This trough will be ejecting impulses of energy, that
along with a surface low centered southwest of the CWA, will be
bringing unsettled conditions on Tuesday. Temperatures peak on
Tuesday as breezy southerly flow brings warmer and more humid air
from the Gulf. 850mb temperatures prog values at or above 20C;
therefore highs will range from the upper 80s to low 90s. Severe
threat potential returns, but most of the area will be under the
warm sector, thus any convection initiation before 21z may need to
struggle with the capping inversion. If cap breaks, the environment
will be favorable for severe thunderstorms in the evening into the
overnight hours. Southerly flow continues to bring more low-level
moisture, allowing dewpoints to reach the upper 60s, mainly east of
the James river valley. Strong instability will be in place with
MUCAPE values around 3000 J/kg, and steep level lapse rates up to 8
C/km. Moreover, the 0-6km bulk shear to 40 knots will suggest
organized cells, mainly ahead of the surface boundary. Given these
parameters, large hail, and damaging winds are the main threats,
mainly east of the James river. This is highly dependent on the
location, evolution and timing of the boundary across the CWA.
The active weather pattern continues on Wednesday as the lead trough
lifts northeast into the area. Soundings suggest a deep saturated
layer; therefore widespread rain showers with locally moderate to
heavy rain is anticipated. With high PW values, rainfall amounts to
around an inch of rain is expected, with additional higher amounts
possible.
As the trough slides northeast into the Upper Mississippi Valley, a
weak surface high pressure settles in across the northern Dakotas
Wednesday night into Thursday. This will result in a brief lull from
precipitation during this time frame. Periodic chances continue
Thursday night into Friday, though at this time the severe weather
threat remains low.
A cooling trend is expected by midweek through at least Sunday, as
north-northeast surface flow becomes more dominant. Highs will be in
the upper 50s to mid 60s by the end of the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 607 AM CDT Mon May 15 2017
Showers and thunderstorms will move from west to east across the
area this morning, with most of the activity to the east of the
area by 18z. Another round of thudnerstorms will be likely tonight
with the better chance along and north of Interstate 90. Outside
of the thunderstorms VFR conditions are expected.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...08
LONG TERM...05
AVIATION...08
Hazardous weather outlook, May 15, 4:03 AM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
503 AM CDT Mon May 15 2017
SDZ038>040-050-052>055-057>060-063-064-161015-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
503 AM CDT Mon May 15 2017
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...Today and Tonight
Showers and isolated thunderstorms will be possible this morning
but the stronger thunderstorms should be to the south and east.
The exception will be around Gregory and Lake Andes where a few
storms could produce wind gusts to 50 mph and dime sized hail
before 9 am CDT. By tonight another round of showers and
thunderstorms will be possible. A few of the storms could become
strong and capable of producing hail to the size of nickels and
wind gusts to 50 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Showers and thunderstorms will become likely by Tuesday night into
Wednesday but at this time the strongest storms should be along
and east of Interstate 29. The main threats for any of these
storms will be lightning and heavy downpours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-061-062-065>071-161015-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-McCook-Minnehaha-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
503 AM CDT Mon May 15 2017
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will move through the area
this morning with a few stronger storms possible. The main threats
will be hail to the size of nickels and 40 mph wind gusts. The
better chance for these stronger storms will be south of
Interstate 90. By tonight another round of storms will become
likely, with the best chance along and north of Interstate 90. A
few of these storms could become severe and will be capable of
producing hail to the size of golf balls and wind gusts to 60 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The chance for thunderstorms will return again Tuesday afternoon
and night, and a few of these storms could be severe as well. The
better chance for severe storms should be east of Interstate 29
with tennis ball sized hail and 75 mph wind gusts possible.
Additional showers and thunderstorms will be possible Wednesday
but at this time any storms that develop on Wednesday should not
become severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Thunderstorm Wind, Douglas
- When
- May 15, 7:05 AM CST to 7:15 AM CST
- Where
- Douglas County, 2.13 mi SSE of Armour
- Measured
- 65 kt (75 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.290, -98.340
Semi truck and trailer blown off the road.
Thunderstorm Wind, Douglas
- When
- May 15, 7:05 AM CST to 7:15 AM CST
- Where
- Douglas County, 0.5 mi E of Armour
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 43.320, -98.340
Buildings damaged in Armour.
Thunderstorm Wind, Hutchinson
- When
- May 15, 7:30 AM CST to 7:35 AM CST
- Where
- Hutchinson County, 0.85 mi SW of Parkston
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.390, -97.990
Eight inch diameter branches downed.
Thunderstorm Wind, Hutchinson
- When
- May 15, 7:30 AM CST
- Where
- Hutchinson County, 1 mi SE of Parkston
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.390, -97.966
Recorded by SDSU Mesonet station.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, May 15, 2017$905,000 · EF0 · 34 events
- Flash Flooding and Hail in Iowa, May 15, 2017$209,000 · 2.5 in hail · 51 events
- Hail and Lightning Strikes in Minnesota, May 15 to 16, 2017$475,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Wisconsin, May 15, 2017$378,000 · 59 kt wind · 14 events
- Hail and Damaging Winds in Nebraska, May 15, 2017$75,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Texas, May 15, 20172.75 in hail · 39 events
- Lightning Strike in Wisconsin, May 15, 2017$60,000 · 1 event
- Hail and Damaging Winds in Wisconsin, May 15, 2017$14,000 · 2.5 in hail · 18 events
- Strong Wind in Massachusetts, May 15, 2017$23,000 · 6 events
- Damaging Wind in Kansas, May 15, 2017$25,000 · 56 kt wind · 1 event
- Flash Flood and Flood in Minnesota, May 15 to 16, 2017$10,000 · 1.5 in hail · 20 events
- Hail and Damaging Winds in Kansas, May 15, 20172.5 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690755, 690756, 690757, 697714.